Hail, Lancaster
- When
- April 24, 6:35 AM EST
- Where
- Lancaster County, 3 mi NE of Lancaster
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.100, -76.267
00 inch/ hail 3 miles northeast of Lancaster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A thunderstorm produced quarter size /1.00 inch/ hail 3 miles northeast of Lancaster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 24, 2:51 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 AM EDT MON APR 24 2006 .SHORT TERM /TODAY THROUGH TUESDAY/... A STRONG UPPER SHORT WAVE AND SFC COLD FRONT...WITH A FEW AREAS OF SHOWERS PRECEDING IT...WILL PUSH ACROSS THE REGION LATE THIS MORNING. LOCALIZED STRONG TO SVR TSRA THAT AFFECTED PORTIONS OF THE MIDDLE SUSQ VALLEY WITH NEARLY CONTINUOUS LIGHTNING...AND UP TO PENNY SIZE HAIL A FEW HOURS AGO...WERE EXITING THE EXTREME EASTERN PART OF THE CWA. AFTER 15Z...MOST PLACES SHOULD SEE PARTIAL CLEARING AND LITTLE CHC FOR RAIN UNDER DRYING WEST TO NW FLOW AT THE SFC AND ALOFT. HIGH TEMPS THIS AFTERNOON WILL STILL REMAIN NEAR...TO SLIGHTLY ABOVE NORMAL IN THE MID 50S ACROSS THE NW MTNS...AND MAINLY IN THE LOWER TO MID 60S ELSEWHERE. A FEW SPOTS FROM NEAR GETTYSBURG TO YORK COULD SEE TEMPS NUDGE THE 70 DEG MARK. FOR TONIGHT...A WEAK...POSITIVE TILT UPPER RIDGE WILL MOVE EAST ACROSS PENN. MUCH OF THE NIGHT WILL REMAIN BASED ON NEUTRAL TO DOWNWARD FLOW WITHIN THE I290-300K THETA CHANNEL. INCREASING UPWARD MOTION/WARM ADVECTION AT I290K AND BELOW...COUPLED WITH A DEVELOPING NE TO SW RIBBON OF THETA-E CONVERGENCE WILL HELP TO GENERATE SCATTERED SHOWERS ACROSS MAINLY THE WESTERN MTNS OF PENN LATE TONIGHT THROUGH TUESDAY MORNING. A SECOND...AND NOTABLY STRONGER COLD FRONT WILL PUSH SE ACROSS THE STATE LATE TUESDAY MORNING AND AFTERNOON...ACCOMPANIED BY FAIRLY NUMEROUS RAIN SHOWERS. SFC BASED INSTABILITY AT THE PEAK OF DAY IS INDICATED BY SHORT TERM MESOSCALE MODELS TO BE MUCH LOWER THAN WHAT WE CURRENTLY HAVE FUELING STORMS ACROSS THE SERN CWA. SO EVEN WITH INCREASING SHEAR ALOFT...SFC BASED MAY BE DIFFICULT TO GENERATE WITHIN THE RATHER CLOUDY AND INITIALLY COOL AIRMASS. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... 850 HPA TEMPS WILL DROP TO BELOW -10C LATER TUESDAY NIGHT/WED MORNING SUPPORTING SCATTERED RAIN/SNOW SHOWERS OVER THE NW MTNS. ALTHOUGH SFC TEMPS WILL DIVE INTO THE 20S /NW/ AND 30S ELSEWHERE TUESDAY NIGHT...ITS TOUGH TO HOLD BACK THE LATE APRIL SUN...AND THE MERCURY WILL QUICKLY RECOVER TO NEAR 50 WEDNESDAY ACROSS THE NRN AND WESTERN MTNS...AND IN THE 55 TO 60 DEGREE RANGE FOR MOST OTHER LOCATIONS IN CENTRAL PENN. THE NW FLOW ALOFT WILL PERSIST FOR THE MID TO LATE WEEK PERIOD WITH MAX AND MIN TEMPS NEAR...TO SEVERAL DEG BELOW NORMAL FOR WED THROUGH FRIDAY. ASIDE FROM A FEW SHOWERS BRUSHING THE NRN MTNS THURSDAY IN ASSOCIATION WITH A WEAK UPPER SHORT WAVE AND SFC COLD FRONT...ENSEMBLE FCST SYSTEM SHOWS THAT VIRTUALLY ALL OF THE FCST AREA WILL STAY DRY WED THROUGH FRIDAY THANKS TO A LARGE AREA OF HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY NE TROUGH THE MID ATLANTIC REGION. && .AVIATION... LINGERING IFR/LIFR CONDITIONS ACROSS EASTERN TERMINALS SHOULD GRADUALLY IMPROVE TO MVFR AS SHOWERS DEVELOP AND HELP MIX OUT THE FOG/LOWEST CLOUD LAYER BETWEEN 10Z-13Z. ELSEWHERE...SOME PATCHY MVFR CIGS POSSIBLE THROUGH AROUND 15Z...ESPECIALLY AT KJST/KBFD...BEFORE CONDITIONS IMPROVE TO VFR LATER THIS MORNING INTO THE AFTERNOON. EXPECT VFR CONDITIONS TO CONTINUE INTO TONIGHT ACROSS MOST TERMINALS. AS FOR SHOWERS/TSTMS...STILL EXPECT SOME SHOWERS TO AFFECT EASTERN TERMINALS THROUGH 12Z...OTHERWISE MOST SHOWERS SHOULD HAVE MOVED E OF MOST TAF SITES. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...KL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 605 AM EDT MON APR 24 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-251015- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 605 AM EDT MON APR 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 AM EDT MON APR 24 2006 PAZ049>053-240815- COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION- 240 AM EDT MON APR 24 2006 ...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES THROUGH 330 AM... SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...ALONG WITH SMALL HAIL. IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER 330 AM. FORECASTER: KL/BL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 AM EDT MON APR 24 2006 PAZ058-240900- SCHUYLKILL- 331 AM EDT MON APR 24 2006 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY THROUGH 5 AM... SCATTERED THUNDERSTORMS...SOME LOCALLY STRONG...WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS PORTIONS OF SCHUYLKILL COUNTY THROUGH 5 AM. SOME OF THE STRONGEST THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40 MPH AND SMALL HAIL. THESE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY VERY HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND CREEKS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. THIS LIGHTNING MAY CAUSE SPORADIC POWER OUTAGES. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL/BL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 430 AM EDT MON APR 24 2006 PAZ065-066-241000- LANCASTER-YORK- 430 AM EDT MON APR 24 2006 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY THROUGH 445 AM...AND LANCASTER COUNTY THROUGH 545 AM... AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF RED LION...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BROGUE...MOUNTVILLE...LANDISVILLE AROUND 435 AM...SAFE HARBOR...SHENKS FERRY AROUND 440 AM...MILLERSVILLE...EAST PETERSBURG AROUND 445 AM...LANCASTER...LITITZ AROUND 450 AM AND SMITHVILLE AROUND 455 AM. THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 282 AND 288. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THESE STORMS. THIS MAY PRODUCE SPORADIC POWER OUTAGES ACROSS THE REGION. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL/BL
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TREVORTON 40.78N 76.67W
04/23/2006 E0.75 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1221 AM HAIL MIDDLETOWN 40.20N 76.73W
04/24/2006 E0.25 INCH DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.55W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.41W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
0305 AM TSTM WND DMG DANVILLE 40.96N 76.61W
04/24/2006 MONTOUR PA LAW ENFORCEMENT
WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
NUMEROUS POWER OUTAGES REPORTED.
0510 AM HAIL 5 SW STRASBURG 39.93N 76.25W
04/24/2006 E0.75 INCH LANCASTER PA TRAINED SPOTTER
&&
KSLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TREVORTON 40.78N 76.67W
04/23/2006 E0.75 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1221 AM HAIL MIDDLETOWN 40.20N 76.73W
04/24/2006 E0.25 INCH DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.55W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.41W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
0305 AM TSTM WND DMG DANVILLE 40.96N 76.61W
04/24/2006 MONTOUR PA LAW ENFORCEMENT
WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
NUMEROUS POWER OUTAGES REPORTED.
0316 AM HAIL BLOOMSBURG 41.00N 76.46W
04/24/2006 E0.50 INCH COLUMBIA PA EMERGENCY MNGR
0510 AM HAIL 5 SW STRASBURG 39.93N 76.25W
04/24/2006 E0.75 INCH LANCASTER PA TRAINED SPOTTER
&&
KSLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 712 AM EDT MON APR 24 2006 PAZ065-066-241215- LANCASTER-YORK- 712 AM EDT MON APR 24 2006 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES THROUGH 815 AM EDT... AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF MYERSTOWN TO 3 MILES NORTHWEST OF MILLERSVILLE TO 8 MILES SOUTH OF DALLASTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR WILLOW STREET...SHENKS FERRY...LEOLA...EPHRATA AROUND 720 AM... ADAMSTOWN...STRASBURG...SMITHVILLE...REAMSTOWN AROUND 725 AM...TERRE HILL AND SUNNYBURN AROUND 730 AM. THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 278 AND 294. A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. HAIL UP TO ONE HALF INCH IN DIAMETER...ALONG WITH WIND GUSTS BETWEEN 30 AND 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT...INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT/LIPTON
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504107.